Medication Mistakes That Can Kill

Saturday, December 5, 2009

Confusing two medications with similar names: Confusion caused by similar drug names accounts for up to 25 percent of all reported errors. The doctor's handwriting is illegible, or the name goes into the pharmacy computer incorrectly, or the swap occurs when the wrong drug is pulled from the shelves. Most pharmacies shelve drugs in alphabetical order, so you have drugs with similar names right next to each other. It’s easy to grab the wrong medication. Solution: When you get a new prescription, ask your doctor to write down what it's for as well as the name and dosage. When you're picking up a prescription at the pharmacy, check the label to make sure the name of the drug (brand or generic), dosage, and directions for use are the same as those on the prescription.

Taking two or more drugs that magnify each other's potential side effects: Drugs can interfere with each other, they can magnify each other, or one drug can magnify a side effect caused by another drug. Any drug you take has potential side effects. But the problems ca
n really add up whenever you take two or more medications at the same time. The most common and most dangerous of these magnification interactions involve blood pressure and dizziness. If you're taking one medication that has a potential side effect of raising blood pressure, and you then begin taking a second medication with the same possible effect, your blood pressure could spike dangerously from the combination of the two. The same applies with medication with dizziness side effects. Be careful if you've been prescribed the blood-thinner Coumadin (warfarin). Too much or too little Coumadin could lead to serious heart problems such as arrhythmias or a stroke. Solution: Ask your doctor or a pharmacist about potential side effects when you get a new prescription, and make sure the pharmacy gives you written printouts about the medication to review later.

Overdosing by combining more t
han one medication with similar properties: You might have one medication prescribed to treat pain, another prescribed for anxiety, and another that's given as a sleeping pill, they're all sedatives, and the combined effect is toxic. The risk for this kind of overdose is highest with drugs that function by depressing the central nervous system. These include narcotic painkillers such as codeine; benzodiazepines such as Ativan, Halcion, Xanax, and Valium; barbiturate tranquilizers such as Seconal; some of the newer drugs such as BuSpar, for anxiety; and the popular sleeping pill Ambien. Oversedation can also happen with innocent over-the-counter drugs like antihistamines (diphenhydramine, commonly known as Benadryl, cough and cold medicines, and OTC sleeping pills. This type of drug mixing is responsible for many medication-induced deaths, especially among younger adults. Solution: Pay attention to the warnings on the packaging of over-the-counter medications, and the risks listed in the documentation for prescriptions. Key words are sleepy, drowsy, dizzy, sedation, and their equivalents. If more than one of your prescriptions or OTC drugs warns against taking it while driving, or warns that it can make you drowsy, beware.

Getting the Dosage wrong: Drugs are prescribed in a variety of units of measure, units that are usually notated using abbreviations or symbols. A misplaced decimal point and 1.0 mg becomes 10 mg, a tenfold dosing error that could cause a fatal overdose. Some of the most extreme dosage mistakes occur when someone mistakes a dose in milligrams with one in micrograms, resulting in a dose 1,000 times higher. Insulin causes some of the worst medication errors because it's measured in units, abbreviated with a U, which can look like a zero or a 4. Another common problem is getting the frequency wrong, a drug that is supposed to be given once a day is given four times a day. Solution: Make sure your doctor's writing is clear on the original prescription, if you can't read the dosage indicated, chances are the nurse and pharmacist cannot as well. Ask the pharmacist to check the dosage to make sure it's within the range that's typical for that medication. In the hospital, question your nurse about a new medications, and dosages. Don't be afraid to speak up if you think you're about to get the wrong medicine or the wrong dose.

Mixing alcohol with medications: There
are plenty of drugs that come with that bright orange warning sticker attached, telling you not to drink when taking them. The sticker can fall off, or not get attached in the first place, or you might just really need a drink. Alcohol, combined with a long list of painkillers, sedatives, and other medications, becomes a deadly poison in these situations. Alcohol can also have a dangerous interaction with OTC drugs such as diphenhydramine (Benadryl) and cough and cold medicines. If the cough or cold medicines themselves contain alcohol, you can end up with alcohol poisoning. Mix alcohol and certain antidepressants and you have the potential for a dangerous rise in blood pressure, alcohol and certain sedatives such as Ativan or Valium can depress the heart rate enough to put you in a coma. Solution: When you get a new prescription, ask your doctor or a pharmacist if the medication is safe to take while drinking alcohol. If you're a heavy drinker and you know it's likely you'll drink while taking the medication, tell your doctor. She may need to prescribe something else instead. Read the labels of all OTC medications carefully, both to see if alcohol is mentioned as a risk and also to see if alcohol is an ingredient in the medication itself.

Double-dosing by taking a brand-name drug and the generic version at the same time: It’s common for you to get confused and end up with bottles of a brand-name drug and a generic version at the same time without realizing it. A common diuretic is furosemide. The brand name is Lasix. A patient might have a bottle of furosemide and a bottle of Lasix and not know they're the same thing. Generic drugs don't list the equivalent brand name on the label, you might not spot this unless your brand-name version lists the generic name in the fine print. Solution: When your doctor prescribes a new medication, make sure you have a chance to go over all the details you might need to know later. Have the doctor write down the name of the drug (brand and generic, if available), what it's for, its dosage, and how often and when to take it.

Taking prescription drugs and over-the-counter or alternative medications without knowing how they interact: Don’t think that medican from your local grocery or drug store are safe. Some of the most common OTC drugs can cause serious reactions. The new and very popular version of Maalox Total Relief, contains an ingredient called bismuth subsalicylate that can react dangerously with anticlotting drugs, drugs for hypoglycemia, and anti-inflammatories, particularly ibuprofen and other nonsteroidal anti-inflammatories, or NSAIDs. Aspirin, thins the blood. The herb Saint-John's-wort, which many people take for depression, can interfere with prescription antidepressants and it also interferes with the liver's processing of blood thinners such as Coumadin (warfarin) and heart medications such as Digoxin. Solution: Let your doctor know about any OTC meds or supplements you take when they write your prescription.


Not understanding interactions between medications and your diet: Grapefruit juice inhibits a crucial enzyme that normally functions to break down and metabolize many drugs, such as antiseizure drugs and statins used to lower cholesterol. The liver can't metabolize the medication, resulting in an overdose, with potentially fatal consequences. Coffee inhibits absorption. Coffee drinkers who take their iron in the morning may not see any results because the iron wasn’t absorbed. Solution: When you get a new prescription, ask your doctor or a pharmacist whether you should take it with food, without food, and if there are any particular dietary issues to watch out for.


Failing to adjust medication dosages when a patient loses kidney or liver function: Loss of liver or kidney function impairs your body's ability to rid itself of toxins, or foreign substances, so medications can build up in the body at higher dosages than intended. Decreasing medication dosages when patients begin to suffer impaired kidney or liver function is a common mistake doctors make. Doctors shouldn't prescribe any medications without first ordering liver and kidney function tests. Solution: With new prescriptions, read the fine print to see if liver or kidney function is mentioned. If so, ask your doctor if you've had recent liver and kidney function screenings.

Taking a medication that's not safe for your age: As we age, our bodies process medications differently. Aging brings an increased risk of many problems such as dementia, dizziness, falling, and high blood pressure, so drugs that can cause these side effects are much riskier for people over the age of 65. The "Beers List," is a great resource if you or someone you're caring for is over 65. Solution: Take the Beers List to your doctor and check it against all medications prescribed. If you discover that you or a family member over 65 is taking medications that are considered risky, you may need to be proactive and ask the doctor to find alternatives.

2 deacons spoke:

Bedlam said...

wsxhhx612, you must think am a FUCKING FOOL, Yeah I deleted that Shit you posted. Get out my space, FUCKIN ASS FUCK!

I...AM...BEDLAM

Sortend said...
This comment has been removed by a blog administrator.
There was an error in this gadget

About Bedlam

My photo
I Am Not The Average Brother

The Deacons

  © Blogger templates Newspaper by Ourblogtemplates.com 2008

Back to TOP